Avascular necrosis

Hi Folks, I need to share my bad news and ask a question. I have been on Prednisolone for two and a half years, dose fluctuating. Four months ago, my right hip became painful, and each day got worse. Meanwhile I developed inflammatory arthritis and the PRED dose was increased to 30mg reducing by 2.5 every two weeks. I got down to 13mg. I saw my Rheutomologist yesterday, who sent me for a hip x Ray, only to find steroid induced avascular necrosis and nothing can be done apart from a replacement.

I was devastated. My question is,If the immune system is suppressed with Metrotrexate, and Sulfasalizine, would the wound heal O.K? Now I am urged to reduce steroids quickly. Thanks for help. Joan

7 Replies

  • Hi firstly,I know nothing about Avascular Nnecrosis, But in the past I've been on Prednisone for chest infections due to Emphesema ,I also have Rheumetoid Arthritis which Im on Salfasalizine. Through later life I've now got Osteoperosis, I was told due to Steroids ( Prednisone ) which as you probly know is a bone crumbling disease .

    What I don't understand is why you were allowed to stay on Prednisone . I thought it was dangerouse to stay on that for to long,as its proved to be with me.

    Take good care of yourself because I'm afraid to say that's the way it is now.

  • Thank you for your reply. I was unable to reduce the dose from 15mg, so my rheumatogist put me on Metrotrexate, and Sulfasalizine. Ultrasound showed widespread inflammation. So the PRED dose was increased to 30mg reducing to 13mg. It was only because I begged for an x Ray, and complained about hip pain that I was eventually seen after a month, then the second x Ray showed the damage. The rheumatologist was very apologetic but the damage is done. It seemed to happen very quickly.. I am thinking now, that if the PRED caused that, some other joints may well be affected.

    I was a perfectly healthy before Pmr diagnosis and treatment with PRED. Rheumatologist suggested that some people can get avascular necrosis taking PRED only for a short time. The disablement that comes with it is tough.

    Thanks again. Joan

  • My sister has Avascular Necrosis in her knee. And although it aches from time to time, it has become manageable. She thinks it started when she jumped down from a style when she was out walking. She has masses more energy than me. just wondered could you have done any physical thing to cause it? It took me quite awhile to realise what I had done to cause Osteo Chondritis Dissicans in my knee. ( a similar thing to AN) I have had some great treatment with Traditional Chinese Acupuncure.

    Hope you get more replies

  • Hi, you don't need to worry at all as it is not a major problem, for hip pain, you just need to consult your physician and start your treatment immediately. orthopedicsurgerysandiego.com/

  • Hi Folks, I am being sent for assessment to the Orthopedic surgery team in two weeks. Meanwhile, I was told told to drop PRED dose from 13mg to 10mg. I would like to do it more slowly. Told to increase METROTREXATE dose to 8 tabs daily. I am giving up Sulfasalizine from today, because of tummy pain and diarhea. The hip was picked up on x Ray, could other bones be affected that were not x rayed?Not just joints. My thigh hurts a lot. The necrosis is not reversible as I understand, is the only option replacement? Op may take months to happen. How does one cope meanwhile.

  • Your thigh pain, if it's on the same side as the affected hip, may be from tight muscles. You ask about coping in the interim period. I'm not sure if you mean coping with the pain, or coping with the worry of it all. Coping with pain is what this board is all about and you will see many contributors struggling with this on a day by day, hour by hour basis, so you are not alone. Sharing techniques etc is part of this boards strength but ultimately, we find our own way and dig deep for our individual courage and strength and patience. Take heart that you have only two weeks to go before you can start treatment. You can always go back to your gp in the interim. Best wishes.

  • Don't know what the point of your post was calceolaria , this board is all about helping people to cope with not only their pain but the situation as a whole. The issues are not separate . The open ended question is full of many questions which carriacou 1937 is clearly struggling with . I'm sure she is looking for any help or guidance from anyone on this board to share any previous experience they may of had or have dealing with a similar situation which no matter what we are all going through affects each one differently.

You may also like...